North Carolina, 2015

Lightning Strike in North Carolina, December 24, 2015

December 24, 2015 · NWS ILM · 1 event in 1 county or zone

A man was struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A man was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 24, 10:16 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 24, 10:16 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1016 AM EST THU DEC 24 2015

.SYNOPSIS...
UNSEASONABLE WARMTH WILL CONTINUE TO CHALLENGE RECORDS FOR
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. A COLD FRONT
MOVING IN FROM THE THE MONDAY WILL TEMPER THE WARMTH THOUGH
TEMPERATURES WILL STILL AVERAGE ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM THURSDAY...ALTHOUGH PRECIPITABLE WATER VALUES REMAIN
AT OR ABOVE ALL TIME HIGHS FOR LATE DEC THERE WILL BE A LACK OF
FORCING ACROSS THE AREA TODAY. THE 5H RIDGE OFF THE COAST BEGAN
EXPANDING WEST OVERNIGHT...A TREND THAT WILL CONTINUE TODAY AND
TONIGHT. THIS HAS PUSHED THE REGION OF BEST LIFT AND DYNAMICS WEST
OF THE FORECAST AREA. DESPITE THE INCREASING INFLUENCE OF THE MID
LEVEL RIDGE AND THE TRANSITION OF THE DYNAMICS/LIFT FARTHER INLAND
THERE WILL STILL REMAIN A CHANCE OF SHOWERS ACROSS THE FORECAST
AREA. FORECAST SOUNDINGS SHOW GOOD INSTABILITY WITH CAPE VALUES
APPROACHING 2K J/KG TODAY ALONG WITH A MODEST INCREASE IN MID
LEVEL LAPSE RATES SINCE YESTERDAY. SO WHILE THERE IS A LACK OF
LARGE SCALE FORCING/DYNAMICS STILL THINK CHC TO SLIGHT CHC POP ARE
WARRANTED FOR THE BULK OF THE FORECAST AREA. TEMPERATURES WILL
CONTINUE TO RUN WELL ABOVE CLIMO WITH HIGH APPROACHING 80 IN
PLACES THIS AFTERNOON...ESPECIALLY IF THE SUN IS ABLE TO PEAK OUT
FROM BEHIND THE CLOUDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY... WITH THE OFFSHORE MID LEVEL RIDGE INCREASING
IN AMPLITUDE DEEP LAYER MOISTURE WILL BE SHUNTED TO OUR NORTH DURING
THE SHORT TERM PERIOD. THE  MAIN EFFECTS WILL BE TWOFOLD. RAIN
CHANCES WILL BECOME QUITE NEGLIGIBLE ESPECIALLY GIVEN THE LACK OF
ANY FORCING ABOVE THE BOUNDARY LAYER. LOW LEVEL MOISTURE WILL BE SO
COPIOUS HOWEVER THAT IT STILL SEEMS POSSIBLE THAT MESOSCALE
PROCESSES COULD TOUCH OFF EITHER DEEP OR SHALLOW CONVECTION...MORE
LIKELY THE LATTER DUE TO VERY POOR LAPSE RATES. AS THE RIDGE
CONTINUES TO EXPAND SLIGHTLY WESTWARD ON SATURDAY AN INVERSION
DEVELOPS AND THE COLUMN DRIES OUT THROUGH MOST OF ITS DEPTH. IT MAY
BE THE SUNNIEST DAY THE AREA HAS SEEN IN SOME TIME.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY... SUNDAY LOOKS FAIRLY SIMILAR TO SATURDAY IN
THAT RIDGING WILL BE IN PLACE OFFSHORE AT ALL LEVELS. THE MID LEVEL
RIDGE MAY START GETTING SUPPRESSED HOWEVER BY AN INCREASINGLY STRONG
SWATH OF FLOW EAST OF THE GREAT LAKES ALONG THE U.S./CANADIAN
BORDER. AT THE SAME TIME A DEEP CUTOFF WILL BE MOVING INTO TEXAS.
LOCALLY THIS STILL MEANS WARM AND MUGGY CONDITIONS WITH MINIMAL BUT
NON-ZERO RAIN CHANCES. A COMPLEX INTERACTION IS EXPECTED EARLY NEXT
WEEK BETWEEN HIGH PRESSURE TRYING TO SEEP SOUTHWARD EAST OF THE
APPALACHIANS AND THE UPPER LOW CROSSING TEXAS THAT WILL EVENTUALLY
TURN NORTHEASTWARD. IT APPEARS THAT THE HIGH WILL DRIVE A BACKDOOR
COLD FRONT INTO THE AREA ON MONDAY AND POSSIBLY STILL REMAINING TO
OUR SOUTH ON TUESDAY. NOT ONLY WILL THIS BREAK THE HEAT BUT IT WILL
SERVE AS A SURFACE TO BE OVERRUN BY A FAIRLY GOOD PLUME OF MOISTURE
COMING OUT OF THE GULF. ITS TOUGH TO SAY HOW MUCH INTO THE COOLER
AIR WE GET ESPECIALLY SINCE THE MID LEVEL CONFLUENCES IS SO FAR
REMOVED TO OUR NORTH AND RELATED TO THIS WHEN THE BOUNDARY MOVES TO
OUR NORTH AS A WARM FRONT. EITHER WAY IT APPEARS THAT RAIN CHANCES
WILL BE ON THE RISE LATE IN THE PERIOD AND THE INCREDIBLE WARMTH
WILL BE TEMPERED, YET READINGS STILL LIKELY REMAIN ABOVE
CLIMATOLOGY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...THE MYRTLES ARE SOCKED IN AND MAY STAY THAT WAY FOR
MOST OF THE FORECAST PERIOD DUE TO THE SOUTH SOUTHWEST FLOW WITH
SEA FOG PREVELANT. THE REMAINDING TERMINALS WILL LIKELY STAY
MVFR FOR MOST OF THE DAY...RETURNING TO IFR THIS EVENING OR PERHAPS
LOWER OVERNIGHT. SOUTHERLY WINDS WILL CONTINUE...NOT QUITE
AS STRONG AS YESTERDAY. THE FRONT THAT HAS BEEN STATIONARY OVER
US WILL SLOWLY RETROGRADE TO THE NORTHWEST...TAKING THE PRECIP
WITH IT.

EXTENDED OUTLOOK...MVFR/IFR FRI MORNING DUE TO LOW CIGS AND FOG
OTHERWISE VFR BECOME MORE PREDOMINANT BY FRIDAY AFTERNOON AS DRYING
TRENDS PREVAIL.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM THURSDAY...SOUTHERLY FLOW AROUND WEST SIDE OF HIGH WILL
CONTINUE TODAY WITH SPEEDS GENERALLY ON THE LOW END OF THE 10 TO 15
KT RANGE. PROLONGED SOUTHERLY FLOW COMBINED WITH OCCASIONAL
ENHANCEMENT OF SURFACE WINDS DUE TO MIXING OF LOW LEVEL JET HAS
PUSHED SEAS OVER 6 FT BUT SEAS HAVE BEEN TRENDING DOWN OVER THE LAST
FEW HOURS...DUE TO THE OVERALL WEAKENING TREND OF THE WINDS.
SMALL CRAFT ADVISORY REMAINS IN EFFECT THIS MORNING BUT LOOKS TO
BE ONTRACK TO EXPIRE AROUND NOON.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY... LIGHT SOUTH TO SOUTHWESTERLY FLOW WILL BE
AFFECTING THE REGION THROUGH THE ENTIRE PERIOD THANKS TO A WARM
SEASON-LOOKING AREA OF HIGH PRESSURE WELL OFF THE COAST. THOUGH
WIND SPEEDS WILL TEND TO BE HARD-PRESSED TO EXCEED 10KT MOST OF
THE TIME THERE WILL STILL BE ENOUGH OF A 9 SECOND SWELL ENERGY TO
KEEP WAVE HEIGHT ELEVATED ABOVE VALUES NORMALLY ASSOCIATED WITH
SUCH LIGHT FLOW BUT NOT TO WHERE ANY HEADLINES OR ADVISORY NEEDED.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY... LIGHT SOUTHWESTERLY FLOW MAY VEER SLIGHTLY
ON SUNDAY AS A BACKDOOR COLD FRONT APPROACHES FROM THE NORTH AND
WEST. THIS BOUNDARY APPEARS TO MOVE ACROSS THE WATERS FIRST THING
MONDAY LEADING TO MORE PRONOUNCED VEERING TO THE NORTH OR EVEN
NORTHEAST. THIS MAY ALSO BE ACCOMPANIED BY AN UPTICK IN WIND
SPEEDS. THERE IS UNCERTAINTY AS TO HOW FAR SOUTH THIS BOUNDARY
GOES AND HOW STRONG THE HIGH BEHIND IT IS. STRONGER MODEL
SOLUTIONS WOULD IMPLY THAT AN ADVISORY MAY BE NEEDED.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR AMZ250-252-254-
     256.

&&

NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MJC
Hazardous weather outlook, Dec 24, 10:09 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1009 AM EST THU DEC 24 2015

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-251515-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1009 AM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-251515-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1009 AM EST THU DEC 24 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

The radar

The Wilmington radar (KLTX), 50 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
December 24, 11:20 AM EST
Where
New Hanover County, 1.96 mi SW of Myrtle Grove
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.111, -77.905

A man was taken to the hospital after he was struck by lightning on the 300 block of Burbank Road. His injuries did not appear life threatening.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612628.